Accidental opioid overdose is a life-threatening situation that requires immediate medical attention.1 If you are around someone who is taking opioids, you need to know how to help them in an overdose emergency. The most important thing to keep in mind? Every minute matters—treat accidental opioid overdose immediately. Read on to learn how to identify accidental opioid overdose and what to do if it happens.

Recognize overdose as a life-threatening emergency

Accidental opioid overdose is a life-threatening emergency because opioids may slow down and eventually stop a person’s breathing.2 This is the most obvious and dangerous consequence of an opioid overdose.2 If the person is not treated with an overdose reversal medication such as Kloxxado (naloxone HCl) Nasal Spray 8 mg, slowed breathing can be fatal.2,3

Understand the severity of the non-fatal consequences of overdose

Even if a person does not stop breathing completely and survives the overdose, extensive damage may occur when the body isn’t getting enough oxygen.2 This lack of oxygen has been shown to contribute to permanent brain damage, seizures, memory loss, confusion and changes in behavior.4 Additional health consequences associated with non-fatal opioid overdose include kidney failure, pneumonia, heart complications and stroke.4

Know the signs and call for help

To save the life of someone experiencing an accidental opioid overdose, you have to recognize the signs and take action.1 If you suspect overdose, call 911 right away—especially if the person has any of these symptoms:1

  • Their face is extremely pale
  • Their skin is clammy to the touch
  • Their fingernails or lips are blue or purple
  • They vomit or make gurgling sounds
  • They cannot be awakened
  • They are unable to speak
  • Their heartbeat and/or breathing slows down or stops
  • They have extremely small “pinpoint” pupils

Don’t wait to take action. Give the person a dose of an overdose reversal medication such as Kloxxado™ immediately, and contact emergency medical support.1,3

Reverse the overdose with Kloxxado

An overdose reversal medication such as Kloxxado should be given at the first sign of accidental opioid overdose, even if accidental opioid overdose is suspected and not necessarily confirmed.1,3 The active ingredient in Kloxxado is naloxone, a medicine which is widely regarded as effective, safe and easy to use—it’s a spray administered directly into the nostril, not an injection.3 If accidental opioid overdose is not the cause of unresponsiveness, giving the person Kloxxado is unlikely to cause harm.1 The side effects, which are typically mild, can cause discomfort but are not life-threatening.5 Perhaps most important to keep in mind is that you don’t have to be a healthcare professional or emergency medical technician to give Kloxxado—anyone can do it.3

Monitor the response

Many people respond to overdose reversal medication by starting to breathe on their own.1 This typically happens shortly after they receive the medicine.1 If the person doesn’t respond within two or three minutes of receiving the first dose of overdose reversal medication, give them a second dose.3 Sometimes a second dose is necessary because more medication is needed to effectively reverse overdose when more potent synthetic opioids are involved.1,3 Also important to note is that naloxone works in the body only for 30 to 90 minutes.3 It is possible for a person to re-experience the effects of overdose after the first dose of naloxone wears off.6 This phenomenon is called renarcotization, and is part of why it is so important to contact emergency medical services immediately after administering the first dose of naloxone.6 If you suspect that renarcotization is occurring, give the person a second dose of naloxone.6

Keep them comfortable

Once the person is conscious, stay with them until emergency help arrives.1 Watch closely to make sure their overdose symptoms do not return.1 Encourage them to lay on their side in the recovery position and help them stay warm and comfortable.1,7 Although no severe side effects were reported in clinical studies of Kloxxado, some people may experience dizziness, headaches or nausea after the opioid overdose is reversed.3 Also important to note is that people who are opioid-dependent may experience intense withdrawal symptoms.3 You can help them stay comfortable until help arrives.1

Prevent future overdose emergencies

If you do not already have overdose reversal medication in your home, consider purchasing it to keep on hand in case of emergency.2 You should also encourage your friend or loved one to:8

  • Avoid taking opioids with alcohol or other substances
  • Never take prescription opioids in greater amounts or more often than prescribed
  • Tell their doctor about any side effects or concerns they’re having about taking prescription opioids
  • Make sure their doctor and pharmacist know about all the medicines they’re taking, as taking prescription opioids with certain other drugs can be risky
  • Store their prescription opioids in a safe place, out of reach of others
  • Safely dispose of any unused prescription opioids at the end of their treatment

Kloxxado is a trademark of Hikma Pharmaceuticals USA Inc.

All other trademarks mentioned are the property of their respective owners.

Please see the full Prescribing Information and Medication Guide for Kloxxado for complete product details.

NOTE: This article was not written by a medical professional and is not intended to substitute for the guidance of a physician. These are not Hikma’s recommendations, but rather facts and data collected from various reliable medical sources. For a full list of resources and their attributing links, see below.

References

  1. Opioid Overdose Prevention Toolkit. US Department of Health & Human Services Substance Abuse and Mental Health Services Administration website. Available at: https://store.samhsa.gov/product/Opioid-Overdose-Prevention-Toolkit/SMA18-4742. Accessed July 9, 2021.
  2. What Happens to the Body During Opioid Overdose. Minutes Matter (University of Pittsburgh Medical Center) website. Available at: https://minutesmatter.upmc.com/what-happens-to-the-body-during-opioid-overdose/. Accessed July 9, 2021.
  3. Kloxxado (naloxone hydrochloride) nasal spray [prescribing information]. Columbus, OH: Hikma Specialty USA Inc., 2021
  4. Non-Fatal Opioid Overdose and Associated Health Outcomes: Final Summary Report. US Department of Health & Human Services. Office of the Assistant Secretary for Planning and Evaluation website. Available at: https://aspe.hhs.gov/pdf-report/non-fatal-opioid-overdose-and-associated-health-outcomes-final-summary-report. Accessed July 9, 2021.
  5. Opioid Overdose Reversal with Naloxone (Narcan, Evzio). National Institute on Drug Abuse website. Available at: https://www.coursehero.com/file/65589828/Opioid-Overdose-Reversal-with-Naloxone-Narcan-Evzio-National-Institute-on-Drug-Abuse-NIDApdf/. Accessed July 9, 2021.
  6. What is naloxone? National Institute on Drug Abuse website. Available at: https://www.drugabuse.gov/publications/drugfacts/naloxone. Accessed July 9, 2021.
  7. Emergencies and First Aid – Recovery Position. Harvard Health Publishing/Harvard Medical School website. Available at: https://www.health.harvard.edu/staying-healthy/emergencies-and-first-aid-recovery-position. Accessed July 9, 2021.
  8. Prevent Opioid Misuse. Centers for Disease Control and Prevention website. Available at: https://www.cdc.gov/opioids/patients/prevent-misuse.html. Accessed July 9, 2021.